LA Trader


My daughter (28) has been on Metformin for many years. Her legs always ache and she started taking calcium supplements. But is this a possible side effect of the drug?

Amy Campbell


The most common side effects of metformin are upset stomach, gas, diarrhea and occasionally, vomiting. These symptoms are usually temporary, however. More serious side effects are rash, itchiness, difficulty breathing and swelling of the lips or tongue (signs of an allergic reaction); also, chest pain, fever, muscle weakness or pain, irregular heart beat and drowsiness may occur. Taking metformin can also increase the risk of vitamin B12 deficiency, which, in some cases, may cause weakness in the legs. Your daughter’s leg pain may or may not be due to the metformin; she should make an appointment with her healthcare provider to determine the cause and discuss treatment options.

2 replies

fluffytuf 2014-02-08 20:29:28 -0600 Report

My husband was on Metformin some time ago. He started having extreme weakness, achy legs, fatigue, difficultly in doing any normal task, and had a metallic taste in his mouth. We didn't connect the dots until he read the Metformin flyer that these symptoms could be the beginning of Lactic Acidosis. Our PA daughter said to go to the emergency room, but he was clear of acidosis, but told to get off the drug. Has taken nothing for almost a year, but now prescribed the drug Januvia (sitagliptin). Should I be concerned about pancreatitis or pancreatic cancer with Junuvia?

katch 2012-08-22 11:41:35 -0500 Report

I take metformin 500 mg, and now I have leg pain so bad I can't hardly walk, lots of joint pain, what can I do to stop this?